Ohio, 2023

Flash Flood in Ohio, July 25, 2023

July 25, 2023 · NWS CLE · 1 event in 1 county or zone

A large ridge of high pressure was centered over the Great Lakes and Ohio Valley on July 25th, 2023. Convection developed along a lake breeze from Elyria, OH northeast to Erie, PA, just south of the I-90 corridor, as surface based CAPE values built to 2000-3000 j/kg by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A large ridge of high pressure was centered over the Great Lakes and Ohio Valley on July 25th, 2023. Convection developed along a lake breeze from Elyria, OH northeast to Erie, PA, just south of the I-90 corridor, as surface based CAPE values built to 2000-3000 j/kg by early afternoon. Little to no deep layer bulk shear promoted a pulse thunderstorm environment, with isolated thunderstorms building and collapsing within a 30-60 minute period. A few of the storms produced large hail and damaging winds from microbursts. One slow moving, back-building storm produced isolated flash flooding in the Chagrin Falls area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 25, 12:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 25, 12:48 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
148 PM EDT Tue Jul 25 2023

.SYNOPSIS...
A ridge of high pressure centered over the southern
Appalachians will influence the region through Wednesday. Low
pressure moves east across the Great Lakes region on Wednesday
through Thursday, bringing a warm front east across the area
Wednesday evening. A cold front moves in the central Great
Lakes on Friday, moving south across the area on Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
9:50 AM Update...
Not a lot to change with the forecast this morning. Highs are
forecasted to rise into the mid to upper 80s areawide. Lingering
fog/low stratus across the southern portion of the forecast area
will gradually dissipate through the rest of the morning.
Expect a mainly clear sky outside of any isolated showers and
thunderstorms initiated by the lake breeze this
afternoon/evening.

6:30AM Update...
Some patchy fog has developed over the last hour or so across
parts of central and west-central Ohio. This should dissipate in
the next hour or two as the sun rises.

Previous discussion...
Weak overall flow develops today, though a marginally
sufficient lake-land temperature difference of 7-11 degrees
should result in a lake breeze developing this afternoon, which
should be a point of initiation for isolated showers and
thunderstorms in Northeast Ohio and Northwest Pennsylvania this
afternoon, especially where the shear vector is perpendicular to
the lake breeze boundary (i.e. I-77 corridor and points east).
Synoptic conditions aren't exactly favorable though, given
actively warming mid-levels, weak flow/forcing, and a decent
amount of mid-level dry air (although some uncertainty on this).
Even so, all CAMs have at least isolated showers/storms in
modeled reflectivity, so put a 20-30% PoP for this afternoon.
Strength and coverage of storms is very dependent on amount of
moisture, especially above 850mb. If there is more moisture,
like the latest 06Z NAM is suggesting, then there would be less
entrainment, and more opportunity for stronger updrafts to
develop. Any strong storms that do develop would pose a threat
of strong downdrafts due to moderate theta-e differences of -20
to -25 C and low-level lapse rates of >8C/km. This will be
something to monitor. By this evening, modest mid- level height
rises and associated dry air should bring about clearing skies.

On Wednesday, low pressure around 1005mb over eastern Iowa in
association with a potent upper-level shortwave trough moves
eastward to the vicinity of Lake Michigan by Wednesday
afternoon. A warm front extending eastward from the low moves
east into Northwest Ohio by early Wednesday afternoon, with
rain showers and thunderstorms likely accompanying this warm
front. More on the afternoon/evening severe potential below.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Confidence is increasing in the potential for significant severe
weather to impact the region Wednesday evening and overnight. In
addition, the hottest weather of the summer is expected to arrive
across the area, with heat indices reaching the upper 90s to lower
100s Thursday and Friday.

An active start to the short term period is anticipated as an
elevated mixed layer will begin to extend east into the Lower Great
Lakes region late Wednesday and persist through Friday night. This
will pump much more warm and moist air into the region in addition
to steeper mid-level lapse rates, fueled by a strong upper-level
ridge situated across the southern Plains and Desert Southwest. By
Wednesday evening and overnight, an upper-level trough will traverse
east across Hudson Bay with a subtle speed maxima and associated
shortwave ripple forecast to move east across the Lower Great Lakes.
Forcing is perhaps most impressive in the low to mid-levels,
however, with 700 mb flow of 35 to 40 knots expected to develop
alongside a potent vort max which will sweep east across northern
MI. The 00Z HREF is currently forecasting 0-3 km SRH values in
the 200 to 300 m2/s2 range by 8 PM Wednesday with further
intensification possible later into the evening/overnight
period, fueled by a strong southwesterly LLJ. These impressive
dynamics would almost certainly support an organized severe
weather risk across the region, illustrated by the most recent
SPC SWODY2 upgrade to an Enhanced Risk across much of the
western half of the area. The Enhanced Risk is currently driven
by a damaging wind threat, although could also see a risk for
large hail and a few tornadoes if supercells are able to develop
earlier in the evening, especially across NW OH. In addition to
the severe weather threat, the heavy rain and flooding threat
cannot be overlooked, given PWATs approaching 2.0". If
thunderstorms are able to develop Wednesday evening and persist
overnight, they would certainly be capable of producing rate-
driven flash flooding, especially in urban areas.

A cautionary note - although the shear/dynamics will be quite
impressive for this time of the year, the degree of instability
still remains uncertain. As a warm front lifts north across the area
Wednesday afternoon and evening, isentropic lift along the front may
result in widespread cloud cover and lingering rain showers and thus
would limit the overall severe threat, especially across northern
and NW OH where airmass recovery would be more limited.

Thursday should be largely dry for the most part, although can't
entirely rule out redevelopment of storms in the afternoon and
evening which will be dependent upon residual outflow boundaries
from overnight convection Wednesday. If the forecast remains dry,
expect highs to reach the upper 80s to lower 90s, resulting in heat
indices in the upper 90s to near 100. Hotter weather is
expected for Friday as brief surface high pressure settles in
across the region. Heat indices will reach the low 100s across
much of the area and heat headlines appear likely.

For Friday night into Saturday, a stronger upper trough and
associated surface cold front will traverse eastward across the
Upper Great Lakes. Confidence is increasing for scattered
thunderstorms to develop late Friday evening and overnight, although
timing still remains unclear, precluding likely PoPs. The large-
scale forcing at play and cold front orientation will be favorable
for strong to severe thunderstorms to develop in addition to
producing torrential rainfall which could lead to urban flash
flooding. Could see this setup lead to a hydro problem somewhere
across the region, will be something to watch over the next few
days.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Confidence remains low in thunderstorm potential for Saturday given
timing differences in the cold frontal passage. The slower the front
moves south across the region on Saturday, the better the chances
for thunderstorms will be, and vise versa. If thunderstorms do
develop, they will likely become strong to severe given the
favorable mid-level flow at play. Eventually, the cold front will
exit south of the area at some point late Saturday into Sunday. When
this occurs, precipitation chances should end across the region with
more seasonable weather set to arrive and persist into early next
week.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A lake breeze has developed this afternoon which has allowed for
isolated showers and thunderstorms to develop across northeast
OH and northwest PA. Have included TEMPO groups in
CLE/CAK/YNG for thunderstorms this afternoon.

Northerly winds along the lakeshore this afternoon with
southerly winds inland. Winds should remain between 5-10 knots
through tomorrow morning. Southerly winds areawide will
increase toward the end of the TAF period to 10-15 knots with
gusts to 20-22 knots possible. Included stronger winds with
gusts in TOL/FDY TAF and 30-hour CLE TAF.

Outlook...Non-VFR in isolated to scattered afternoon/evening
thunderstorms Tuesday through Saturday.

&&

.MARINE...
Although marine headlines appear unlikely through the weekend, there
will be multiple chances for thunderstorms to impact the Lake, some
of which could be strong to severe, especially Wednesday evening and
overnight. Additional strong to severe storms are possible Friday
evening/overnight, in addition to Saturday afternoon. Flow will
primarily be offshore through the week, 15 to 20 knots, shifting
towards the north by Saturday into Sunday, 10 to 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Iverson/Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Iverson
MARINE...Kahn
Hazardous weather outlook, Jul 25, 4:22 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
522 AM EDT Tue Jul 25 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
522 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Wednesday evening through
Wednesday night. The primary weather hazard will be damaging wind
gusts up to 70 mph, though large hail and tornadoes will be possible.
The greatest chance for severe weather will be along and west of
I-71. Torrential rainfall may lead to isolated urban flash flooding.

Heat indices in the mid 90s are possible on Thursday increasing to
the upper 90s to low 100s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-260930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
522 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Wednesday evening through
Wednesday night. The primary weather hazard will be damaging wind
gusts up to 70 mph, though large hail and waterspouts will be
possible. The greatest chance for severe weather will be over the
western basin of Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 25, 12:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
123 PM EDT Tue Jul 25 2023

OHZ014-089-251800-
Ashtabula Lakeshore OH-Ashtabula Inland OH-
123 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of west central
Ashtabula County through 200 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geneva, Austinburg and Plymouth Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4169 8099 4182 8099 4185 8072 4165 8073
TIME...MOT...LOC 1722Z 282DEG 8KT 4179 8086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sullivan
Special weather statement, Jul 25, 12:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
142 PM EDT Tue Jul 25 2023

OHZ011-021-251815-
Summit OH-Cuyahoga OH-
142 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southeastern
Cuyahoga and north central Summit Counties through 215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brooklyn Heights, or near Cleveland, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Parma, Twinsburg, Warrensville Heights, Macedonia,
Garfield Heights, Maple Heights, Broadview Heights, Brecksville,
Bedford, Seven Hills, Bedford Heights, Independence, Northfield,
Walton Hills, Newburgh Heights, Valley View, Brooklyn Heights,
Glenwillow and Cuyahoga Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 8174 4146 8168 4146 8160 4140 8151
      4131 8144 4131 8158 4135 8170
TIME...MOT...LOC 1741Z 312DEG 6KT 4140 8164

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sullivan
Special weather statement, Jul 25, 1:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
210 PM EDT Tue Jul 25 2023

OHZ011>014-023-PAZ002-003-251900-
Geauga OH-Lake OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH-
Southern Erie PA-Crawford PA-
210 PM EDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of northwestern
Trumbull, Geauga, east central Cuyahoga, east central Lake,
Ashtabula, southern Erie and northwestern Crawford Counties through
300 PM EDT...

At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterford to near South Russell. Movement
was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conneaut, Chardon, Solon, Warrensville Heights, Edinboro, South
Russell, Union City, Middlefield, Cambridge Springs, North
Bloomfield, Orwell, Waterford, Albion, Burton, Andover, Linesville,
West Farmington, Pymatuning Central, Harmonsburg and Pymatuning
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4177 7995 4154 8050 4135 8101 4135 8141
      4143 8151 4176 8099 4205 8004 4191 7977
TIME...MOT...LOC 1810Z 278DEG 13KT 4198 8008 4146 8135

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sullivan
Local storm report, Jul 25, 1:23 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
223 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Hail             1 SSW Seven Hills       41.37N 81.68W
07/25/2023  M0.88 inch       Cuyahoga           OH   Amateur Radio

            Nickel sized hail. The hail fell for
            approximately 7 minutes between 2:09 and
            2:16 PM EDT.

&&

Garuckas
Local storm report, Jul 25, 1:39 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
239 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             Broadview Heights       41.33N 81.69W
07/25/2023  E1.00 inch       Cuyahoga           OH   Public

            Quarter sized hail reported in Broadview
            Heights.

&&

Garuckas
Local storm report, Jul 25, 1:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
255 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Hail             1 W Brecksville         41.31N 81.64W
07/25/2023  E1.00 inch       Cuyahoga           OH   Public

            Report from mPING: Quarter (1.00 in.).

&&

The radar

The Cleveland radar (KCLE), 38 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cuyahoga

When
July 25, 2:00 PM EST to 4:00 PM EST
Where
Cuyahoga County, 1.04 mi E of Bentleyville to 0.86 mi W of Chagrin Falls
Cause
Heavy Rain
Property damage
$75,000
Reported by
Local Official
Coordinates
41.421, -81.400

Intense, short duration rainfall event produced flash flooding in Chagrin Falls. Radar estimated 2 to 2.5 inches of rain fell in a 60 to 90 minute period, with a rain gauge measurement in Chagrin Falls of 2.1 inches of rain in less than one hour. Widespread street flooding was observed, including Solon Road and Monticello Drive near the Chagrin River, South Main Street and South Street in the southern portion of Chagrin Falls, and Bell Street near downtown Chagrin Falls. A few reports of flooded basements due to both flooded creeks and sewer backup.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128423.